Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 143, NWS Aberdeen, SD

July 22, 2016Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 6:13 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 6:13 PM MDT (00:13 UTC)
Expired
Jul 22, 2016, 7:00 PM MDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:45 PM MDTHAIL 1.57 Wsw Little Moreau Rec, SDLOTS OF DIME HAIL BUT SOME A LARGE AS A SILVER DOLLAR. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:06 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2634 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KABR 230013
SVRABR
SDC031-041-230100-
/O.NEW.KABR.SV.W.0143.160723T0013Z-160723T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
613 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM MDT

* AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ISABEL...OR
  25 MILES NORTHEAST OF DUPREE...MOVING EAST AT 35 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FIRESTEEL AROUND 620 PM MDT. 
  LITTLE MOREAU REC AREA AROUND 635 PM MDT. 
  TIMBER LAKE AROUND 640 PM MDT. 
  GLENCROSS AND SPRING LAKE AROUND 650 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4538 10149 4539 10147 4546 10147 4552 10087
      4523 10083 4521 10149
TIME...MOT...LOC 0013Z 261DEG 32KT 4539 10139 

HAIL...2.00IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
323 
WWUS53 KABR 230100
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 PM MDT FRI JUL 22 2016

SDC031-041-230110-
/O.EXP.KABR.SV.W.0143.000000T0000Z-160723T0100Z/
DEWEY SD-CORSON SD-
700 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY AND SOUTH
CENTRAL CORSON COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4538 10149 4539 10147 4546 10147 4552 10087
      4523 10083 4521 10149
TIME...MOT...LOC 0059Z 261DEG 32KT 4539 10139 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:03 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 22, 6:03 PM MDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
703 PM CDT FRI JUL 22 2016

.UPDATE...
Issued at 702 PM CDT FRI JUL 22 2016

The excessive heat warning has been allowed to expire. No other
changes to the forecast at this time.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 306 PM CDT FRI JUL 22 2016

Looks to be an active evening coming for the region. Elevated
convection in ND became sfc rooted and is now moving southeast
through the central ABR CWA with large hail and high winds being
reported. Will likely see more convection fire up on outflows across
the region through evening, especially given very unstable airmass
across the region. Deep layer shear is fairly decent over northern
SD, but ll shear (0-1km) is somewhat week, which should limit the
tornado potential.

More activity is currently developing over western SD/NE in advance
of mid level wave tracking out of WY.  This activity is expected to
spread into the western CWA this evening, and across the rest of the
state overnight. The highest probabilities of severe this evening
are probably over NW/NC SD where instability remains high and deep
layer shear is highest.  However strong instability CWA wide could
promote strong/severe storms even over southwest CWA.

On Saturday afternoon storms a head of an advancing front could turn
severe in the afternoon, mainly east of the James Valley. The rest
of the short range looks fairly tranquil as high pressure builds
south over the area.

.LONG TERM...(Monday through Friday)
Issued at 306 PM CDT FRI JUL 22 2016

The mid level flow over the CONUS will feature a developing positive
Pacific North American pattern as we head into and through the long
term. With the mid level ridge building out west, the flow will turn
to northwest across much of the Northern Plains. This presents
issues for timing any waves across the region.  Several systems look
to move through during the period with the models all over the place
concerning pcpn chances.  For now will have to accept the broad
brush approach and hope for better timing in future runs.
Temperatures overall should average out below normal due to the
influx of air from the north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 630 PM CDT FRI JUL 22 2016

Showers and thunderstorms will affect the northwestern CWA this
evening...including KMBG. The thunderstorm chance will spread
eastward late tonight and through the day Saturday. Brief periods
of MVFR cigs and vsbys are possible with the thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Jul 22, 4:13 AM MDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT FRI JUL 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE
AREA ONCE AGAIN TODAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE
FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO
THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, Jul 22, 5:00 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
600 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             FIRESTEEL               45.43N 101.28W
07/22/2016  M2.00 INCH       DEWEY              SD   STORM CHASER

            2.2 INCH SIZE HAIL MEASURED.

&&

KS
Local storm report, Jul 22, 5:10 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 E FIRESTEEL           45.43N 101.22W
07/22/2016  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jul 22, 5:26 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             6 W LITTLE MOREAU REC A 45.35N 101.22W
07/22/2016  E1.00 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jul 22, 5:33 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             6 SE MCINTOSH           45.85N 101.28W
07/22/2016  E1.00 INCH       CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jul 22, 5:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 WSW LITTLE MOREAU REC 45.32N 101.22W
07/22/2016  E1.75 INCH       DEWEY              SD   TRAINED SPOTTER

            .

&&

KS
Local storm report, Jul 22, 6:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     3 W SHAMBO RANCH        45.53N 101.89W
07/22/2016  E60 MPH          CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:33 PM MDTSevere Thunderstorm WarningABRJones, Stanley42 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningABRJones, Stanley15 min
Jul 23, 3:55 AM MDTSpecial Weather StatementABRDewey50 min
Jul 23, 4:00 AM MDTSevere Thunderstorm WarningABRCorson, Dewey, Stanley23 min
Jul 23, 5:02 AM MDTSpecial Weather StatementABRDewey43 min
Jul 23, 5:10 AM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully17 min
Jul 23, 5:33 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully28 min
Jul 23, 6:06 AM MDTSpecial Weather StatementABRCodington, Deuel, Grant, Hamlin39 min
Jul 23, 6:21 AM MDTSevere Thunderstorm WarningABRDeuel, Grant17 min
Jul 23, 6:40 AM MDTSpecial Weather StatementABRSully50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.